Clues from the patient’s recent history steer the healthcare team toward appropriate management.
Leonard McGram, age 89, arrives at the emergency department (ED) with Marissa, his daughter. As you help him out of her car, he looks at her and asks, “Did you know we were coming here?” Although awake and alert, he fidgets with his clothing and seems slightly confused.
History and assessment hints
When you obtain Mr. McGram’s history, he’s able to tell you his name and the season but not the date
or time. He knows he’s in a hospital but not which one. Restless, he picks at his clothing, asks to go home, pulls at his blood pressure cuff, and doesn’t seem to understand why he’s in the ED. During the initial assessment, he tries to get out of bed twice, and then again when you check his vital signs. His vital signs are stable and his oxygen saturation is 96% on room air.
Marissa tells you her father has a history of heart failure and bronchitis. She reports that 3 days ago, he had a flexible colonoscopy to explore rectal bleeding. His medications include a loop diuretic and a bronchodilator, taken once daily. She states that he doesn’t take herbal supplements and hasn’t had any medication changes in more than a year.
She says her father typically is active, alert, and oriented. He lives with her and her family. She states he has never exhibited agitation and confusion before, so she’s concerned he may have had, or is having, a stroke.
Marissa also mentions that since his colonoscopy, he has been groggy and unusually quiet. You realize he most likely received midazolam and meperidine for the procedure. Aware that elderly persons metabolize drugs differently than younger ones, you suspect these sedatives may be the cause of Mr. McGram’s agitation and confusion.
Call for help
You notify the physician of what you’ve learned. He performs a rapid assessment and writes orders to establish a large-bore peripheral line and give normal saline solution I.V. at a keep-open rate of 30 mL/hour. You prepare Mr. McGram for a computed tomography scan, chest X-ray, and basic laboratory work.
On the scene
While the patient undergoes radiologic exams, Marissa tells you her father doesn’t believe in taking nonprescribed medication. Each week she helps him put his medications in a pill organizer, so she doesn’t think he’s taking a medication she doesn’t know about.
Mr. McGram returns from radiology. When reviewing his lab work, the physician finds no evidence of an organic abnormality. You complete his medication reconciliation form in full and review the results with the physician, noting the colonoscopy 3 days ago.
The healthcare team determines Mr. McGram shouldn’t receive further medications but should continue to receive I.V. fluids and be observed for 24 hours to monitor his agitation and confusion. He is admitted to the medical unit for observation, where he becomes oriented and is discharged the next evening without incident.
Education and follow-up
You explain to Marissa that the likely cause of her father’s agitation and confusion were the sedatives he received for his colonoscopy. You tell her the elderly have less adipose tissue and store less water than younger people, so drugs move through their bodies at different rates; some elderly persons can’t tolerate opioids at all. You advise her to notify her father’s physicians of his drug reaction before he has future procedures so dosage adjustments can be made.
Kari Lane is an assistant professor at South Dakota State University in Brookings and a staff nurse in the emergency department at Genesis Medical Center in Davenport, Iowa.